Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 26, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Sep 22, 2017, 4:58 AM MDT for 7 counties in Colorado. It took effect at Sep 22, 2017, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2017, 4:58 AM MDT (10:58 UTC)
- In effect from
- Sep 22, 2017, 11:00 AM MDT
- Expired
- Sep 22, 2017, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Morgan County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 47 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 11.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4339 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
377 WWUS85 KBOU 221058 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 458 AM MDT Fri Sep 22 2017 ...WINDY WITH LOW HUMIDITIES ON THE PLAINS AGAIN TODAY... .There will be one more day of warm, dry, and windy weather for the eastern plains of Colorado today. The fire danger will be very high in areas south of Interstate 76 in the afternoon. COZ241-244>247-249-222200- /O.NEW.KBOU.FW.W.0026.170922T1700Z-170923T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Morgan County-Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 458 AM MDT Fri Sep 22 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PARTS OF THE EASTERN PLAINS... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity...which is in effect from 11 AM this morning to 7 PM MDT this evening. * Affected Area...Fire Weather Zones 241...244...245...246... 247 and 249. * Timing...Strong south winds will develop late this morning, then decrease around sunset. * Winds...South 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...as low as 15 percent. * Impacts...Fires will start more easily and spread rapidly under Red Flag conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gimmestad
2 follow-up statements
093 WWUS85 KBOU 222133 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 333 PM MDT Fri Sep 22 2017 ...HIGH FIRE DANGER ON PORTIONS OF THE PLAINS AND PALMER DIVIDE... .Windy and very dry conditions will continue into early evening, mainly from the Palmer Divide eastward through Lincoln and Washington counties. That will bring high fire danger with potential for rapid spread of grassland fires. COZ241-244>247-249-230100- /O.CON.KBOU.FW.W.0026.000000T0000Z-170923T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Morgan County-Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 333 PM MDT Fri Sep 22 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PARTS OF THE EASTERN PLAINS... * Affected Area...Fire Weather Zones 241...244...245...246... 247 and 249. * Timing...Into early evening, before winds relax and humidities improve slightly after dark. * Winds...South 15 to 25 mph with gusts around 35 mph. * Relative Humidity...As low as 14 percent. * Impacts...Combined with very dry vegetation, fires will start more easily and spread rapidly under Red Flag conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
917 WWUS85 KBOU 230109 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 709 PM MDT Fri Sep 22 2017 ...Red Flag Warning Expired... COZ241-244>247-249-230215- /O.EXP.KBOU.FW.W.0026.000000T0000Z-170923T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- Morgan County-Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County- 709 PM MDT Fri Sep 22 2017 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE PALMER DIVIDE AND PARTS OF THE EASTERN PLAINS... Temperatures have cooled off this evening, allowing relative humidity levels to begin rising. Southerly winds have also diminished with the setting of the sun. The potential for dangerous fire behavior has decreased and the Red Flag Warning has been allowed to expire. Cooler temperatures are expected on Saturday after a cold front passes over northeast Colorado tonight. Rain is also expected across northeast Colorado Saturday and Saturday night as a weather system moves across the state. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Sep 22, 4:48 AM MDT, 10 minutes earlier.
Area forecast discussion, Sep 22, 4:48 AM MDT, 10 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 448 AM MDT Fri Sep 22 2017 .SHORT TERM...(Today and tonight) Issued at 448 AM MDT Fri Sep 22 2017 Lots of things going on today as the upper trough to our west inches closer. Shallow cold front trying to ram into the southerly flow is moving into Denver at this hour. Models are in good agreement in eroding this with better mixing this afternoon. Most switch the winds around to southerly across our whole area, though there is still some temperature gradient north of Denver. HRRR has a pretty good depiction of this and is not too different from the larger scale models, so the forecast was nudged toward this idea. One thing the models may be a bit off with is the amount of low level moisture. It does still look like this will increase as the day goes on, but it is much drier in the dry air and the upstream moisture is not that great and will be arriving at the time of peak mixing, so it will be hard to drive the dew points up too much. NAM MOS and HRRR do seem to capture what's going on reasonably well, the other guidance seems too moist. This means lowering dew points a little in our forecast. So for both the winds and moisture trended toward the drier and slightly windier HRRR/NAM solutions for today. The much better moisture over Kansas and Nebraska should stay there, so not much hope of diurnal convection much west of the state line, and anything that does form in the drier air should be weak. If there are storms, they could accelerate the already strong winds. Lead shortwave kicking out of the trough now across western Wyoming and Eastern Utah will inch over the mountains this evening. Even though it is a pretty sheared feature, it does have some lift with it and should help pull the colder air down on the plains in its wake late tonight. Not much moisture to work with but the idea of at least scattered showers over the mountains and a slight chance on the plains looks good. With little cooling from this feature the snow level should stay above 10,000 feet. .LONG TERM...(Saturday through Thursday) Issued at 448 AM MDT Fri Sep 22 2017 Strong southerly flow aloft is expected Saturday and Saturday night. The flow aloft decreases a bit and is south-southwesterly on Sunday and Sunday night as the slow moving upper trough creeps eastward. At 12Z Monday morning, there is an upper closed low centered over the northwestern corner of Colorado with the upper trough axis down into the desert southwestern United States. The synoptic scale energy for the forecast area is all upward motion Saturday through Sunday night. It is not as strong on these latest runs compared to previous model runs. The lower level pressure and wind fields are showing different things these latest runs as well. Most of the models show southeast and southerly low level winds for Saturday now, the NAM being the outlier out with northerly upslope flow. This represents a significant difference in temperatures on Saturday, Sunday too actually. The MOS guidance's show it too. At least all the models agree on Sunday's boundary layer winds, upslope northerlies, but not very strong. Stronger upslope northerly winds are progged Sunday night. Concerning moisture, it too is somewhat convoluted now compared to previous runs. Precipitable water progs still show 0.50 to 1.10 inches from west to east on Saturday and Saturday evening. Values dry out a bit on Sunday and Sunday night. The QPF fields continue to show considerable measurable precipitation for all the CWA Saturday through Sunday night. Will stay the course this package and leave the "pretty high" pops going along with the amounts of QPF. The snow level in the mountains will be around 8,500/9,000 feet Sunday night into Monday morning. The synoptic scale energy on the latest models is not great and the upslope is a bit sketchy for the plains and foothills, at least on Saturday into Saturday night. We'll see. The temperature forecast is a bit tricky. The previous shift bought off on a warmer Saturday, which looks good to me. Will go more with the GFS and ECMWF compared to the NAM for Sunday's highs. They will be 3-6 C cooler than Saturday's. For the later days, Monday through Thursday, models have the upper closed low over Wyoming on Monday, then over North Dakota early Tuesday. A piece of the upper trough moves across Colorado later Monday, but the main trough continues to stay just west of, or right over, western Colorado Tuesday and Wednesday. The GFS brings the upper trough across Colorado Thursday and Thursday night, the ECMWF does not. It actually shows upper ridging on Thursday with a weak upper closed low and trough over the desert southwest and southern Great basin. So basically out first change- of-season-trough is a mess. One thing that seems reasonable, is that our temperatures will stay below seasonal normals from Saturday through Thursday. That is a significant change considering there was a new record high at Denver on Thursday, September 21, 2017 of 92 degrees. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 448 AM MDT Fri Sep 22 2017 VFR through tonight. A cold front will bring a brief period of north winds early this morning, then strong south winds will redevelop between 17z and 20z. South winds gusting to around 30 knots are expected this afternoon and early evening at KDEN/KAPA with less wind and some variability at KBJC. && .FIRE WEATHER... Issued at 448 AM MDT Fri Sep 22 2017 One more day of hot/dry/windy conditions today. Humidities should be a little higher today, but will still reach around 15% over the plains south of Interstate 76. Winds may be a little stronger than yesterday, and spread a bit further north into northeastern Colorado than they did yesterday. A Red Flag Warning will be in effect for the plains south of Interstate 76. Further north there will be a bit less wind and higher humidities. It will be windy in the mountains, especially south of Interstate 70 and over the higher ridges, but the humidities will be a bit higher in these areas as well. Much cooler and wetter weather starts Saturday morning. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 7 PM MDT this evening for COZ241-244>247-249. && SHORT TERM...Gimmestad LONG TERM...RJK AVIATION...Gimmestad FIRE WEATHER...Gimmestad
Hazardous weather outlook, Sep 21, 10:51 AM MDT, 18 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1051 AM MDT Thu Sep 21 2017 COZ030>051-221700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1051 AM MDT Thu Sep 21 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Temperatures will be near record highs today. The heat will combine with very low humidities and south winds gusting to near 40 mph to create very high fire danger this afternoon on the plains south of Interstate 76 and along the Palmer Divide. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be a chance of showers and thunderstorms mainly over the mountains Friday afternoon and night, then showers and a few thunderstorms will be likely Saturday and Saturday night over the mountains and plains. For Sunday through Wednesday, the cool and showery weather pattern will continue. Temperatures will be below seasonal normals from Saturday through at least the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.